Iowa, 2007Flash Flooding and Heavy Rain in Iowa, October 7, 2007
October 7, 2007 · NWS ARX · 5 events in 1 county or zone
Thunderstorms with heavy rainfall repeatedly moved across the southern part of Clayton County during the evening of October 7, producing 3 to 5 inches of rain within about three hours. Several roads were under water, as reported by law enforcement officials and the public.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with heavy rainfall repeatedly moved across the southern part of Clayton County during the evening of October 7, producing 3 to 5 inches of rain within about three hours. Several roads were under water, as reported by law enforcement officials and the public.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 7, 1:59 PM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Oct 7, 1:59 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
259 PM CDT SUN OCT 7 2007
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
MAIN FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES TONIGHT AND
MONDAY...-SHRA CHANCES AGAIN TUE...TEMPERATURES THROUGH THE PERIOD.
SURFACE ANALYSIS AT 18Z DEPICTED A BROAD TROUGH OF LOW PRESSURE FROM
NORTH OF LK SUPERIOR TO THE TX PANHANDLE. SFC TROUGH/FRONTAL
BOUNDARY MAKING LITTLE PROGRESS EAST TODAY...PARALLEL TO FLOW ALOFT.
WARM...SUMMERY AIRMASS REMAINED IN PLACE AHEAD OF THE TROUGH/FRONT
WITH DEW POINTS IN THE MID 60S TO LOW 70S...TEMPS IN THE MID 70S
TO LOWER 80S AND SFC BASED CAPE VALUES OF 500 TO 2K J/KG. BEHIND THE
TROUGH LURKED OCTOBER...WITH EARLY AFTERNOON TEMPERATURES IN THE 40S
TO LOWER 50S ACROSS THE DAKOTAS/MUCH OF NEB. MOISTURE TRANSPORT
NORTHWARD OVER THE SFC-850MB TROUGH GENERATING SOME SHRA/TSRA ACROSS
CENTRAL/NORTHERN MN. WEAK SHORTWAVE RIPPLING THRU THE FLOW AIDING
AREA OF SHRA/TSRA ACROSS IA...LIFTING INTO THE SOUTHWEST END OF THE
FORECAST AREA EARLY THIS AFTERNOON.
07/12Z NAM/GFS LOOK TO HAVE INITIALIZED QUITE WELL AND OFFER
REASONABLY SIMILAR SOLUTIONS FOR TONIGHT INTO WED NIGHT...AT LEAST
AT THE SFC/LOW LEVELS. THIS DESPITE CONTINUED DIFFERENCES WITH THE
HANDLING OF THE UPPER LOW BEYOND THE 48HR TIME-FRAME. DPROG/DT OF
500MB HGTS AT 07/12Z SHOWED THE 06/12Z RUNS VERIFIED QUITE WELL
ACROSS NOAM WITH EDGE TO GFS. MODELS HAVE TRENDED TOWARD A
COMPROMISE OF THEIR 05/12Z RUNS WITH THE TROUGH/UPPER LOW OVER THE
ROCKIES. THRU 36HRS...MODEL CONSISTENCY WITH THE 05/12Z RUNS IS NOT
GOOD. TREND IS SLIGHTLY SLOWER WITH THE UPPER LOW LIFTING INTO
NORTHERN MN AT 00Z TUE...WITH GFS SHOWING THE BETTER RUN-TO-RUN
CONSISTENCY. THE SLOWING TREND WITH THE PROGRESS OF THE UPPER LOW
CONTINUES IN THE 36-84HR TIME-FRAME...AS IT NOW DRIFTS SOUTHEAST
ACROSS THE WESTERN GREAT LAKES. GFS REMAINS THE SLOWER SLOWER
SOLUTION IN THIS TIME-FRAME...WITH NAM A COMPROMISE BETWEEN IT AND
FASTER ECMWF. CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED BOTH MODELS
REFLECTING REALITY QUITE WELL WITH THE SFC MASS FIELDS ACROSS THE
CENTRAL CONUS. WV IMAGERY SHOWED BOTH MODELS REASONABLE WITH THE
SHORTWAVE DETAILS ACROSS NOAM/EASTERN PAC. NO CLEAR MODEL FAVORITE
AGAIN THIS CYCLE. WITH MODELS AGAIN TRENDING TOWARD A COMPROMISE BUT
SLOWER SOLUTION OF THEIR EARLIER RUNS...FAVORED A NAM/GFS BLEND THIS
CYCLE. FORECAST CONFIDENCE AVERAGE THIS CYCLE...AS ECMWF REMAINS
MORE PROGRESSIVE WITH THE UPPER LOW AND GFS 07/12Z ENSEMBLE MEAN
SUPPORTS ITS SOLUTION.
FOR THE SHORT TERM...LAST STRONGER PIECE OF SHORTWAVE ENERGY ROUNDS
THE BASE OF THE WESTERN TROUGH LATE THIS AFTERNOON/THIS EVENING AND
HELPS LIFT IT NORTHEAST FOR TONIGHT/MON. MOISTURE CONTINUES TO
INCREASE OVER THE AREA TONIGHT AHEAD OF THE TROUGH/FRONT. BETTER
MOISTURE PLUME /PWATS OF 1.5 TO 2 INCHES/ REMAINS JUST WEST OF THE
FORECAST AREA UNTIL LATE TONIGHT. FORCING FOR CONVERGENCE/LIFT
GRADUALLY INCREASE TONIGHT AS THE UPPER TROUGH EJECTS INTO THE
NORTHERN PLAINS AND THE FRONT BEGINS TO PUSH EAST. BETTER POTENTIAL
FOR TRAINING STORMS/HEAVY RAINS LOOKS TO REMAIN JUST WEST OF THE
FORECAST AREA TONIGHT AHEAD OF THE SLOW MOVING FRONT AND IN THE
BETTER MOISTURE PLUME. PREVIOUS FORECAST GRIDS WITH CHANCE/LIKELY
POPS THIS EVENING TRENDING TO LIKELY/CATEGORICAL OVERNIGHT LOOK
GOOD. AS UPPER TROUGH/SHORTWAVE ROTATES ACROSS THE NORTHERN PLAINS
THE MID LEVEL FLOW BECOMES MORE WESTERLY AND ACCELERATES THE FRONT
EASTWARD LATE TONIGHT/MON. SFC-700MB FN CONVERGENCE INCREASES/MOVES
EAST ACROSS THE FORECAST AREA LATE TONIGHT/MON MORNING. AS THIS
CONVERGENCE/LIFT PUSHES INTO THE MOIST/UNSTABLE AIRMASS OVER THE
AREA...A BAND OF SHRA/TSRA EXPECTED TO ACCOMPANY THE FRONT ACROSS
THE AREA MON MORNING. TRENDED CATEGORICAL POPS ACROSS MUCH OF THE
FORECAST ARE FOR MON MORNING AS THE FRONT MOVES ACROSS. WITH A
SLIGHTLY SLOWER MODEL CONSENSUS...INCREASED SHRA/ISOLD TSRA CHANCES
ACROSS THE NORTHEAST END OF THE FORECAST AREA FOR EARLY MON
AFTERNOON THEN LOWERED RAIN CHANCES FOR LATE MON AFTERNOON. FIRST
SHOT OF LOW LEVEL COLD ADVECTION/SUBSIDENCE/DRYING...ALONG WITH
SUBSIDENCE/DRYING BEHIND THE MID LEVEL TROUGH PUSH ACROSS THE
FORECAST AREA MON AFTERNOON. MODEL SOUNDINGS AND TIME-HGT X-SECTIONS
INDICATE AT LEAST THE SOUTHERN PORTIONS OF THE FORECAST AREA SHOULD
SEE SOME SUNSHINE IN THE DRY SLOT BEHIND THE FRONT. WITH STRONG LOW
LEVEL COLD ADVECTION LATE MON MORNING/AFTERNOON...TRENDED FORECAST
GRIDS FOR LATE MORNING HIGHS...THEN STEADILY/SLOWLY FALLING TEMPS IN
THE AFTERNOON. DRYING/PARTLY CLOUDY SKIES ROTATE ACROSS AT LEAST THE
SOUTHERN PORTIONS OF THE FORECAST AREA MON NIGHT AS THE MID/UPPER
LEVEL LOW LIFTS TO THE MN ARROWHEAD REGION AND A SECONDARY COLD
FRONT/SURGE OF LOW LEVEL COLD ADVECTION PUSHES SOUTH ACROSS THE AREA
LATE MON NIGHT/TUE MORNING. AS THE MID/UPPER LEVEL LOW THEN TAKES A
TURN TOWARD THE SOUTHEAST AND DRIFTS TOWARD LOWER MI BY LATE WED...
THE BROAD CYCLONIC CIRCULATION WRAPS SOME LOW LEVEL MOISTURE/
STRATUS DECK SOUTH ACROSS THE FORECAST AREA FOR TUE INTO WED NIGHT.
CONTINUED SMALL -SHRA CHANCE ACROSS THE NORTH END OF THE FORECAST
AREA TUE/TUE EVENING WITH DEEPER MOISTURE...COLD POOL ALOFT AND
PROXIMITY OF MID/UPPER LEVEL LOW. MODEL SOUNDINGS INDICATING A 50-
100MB DEEP LAYER OF MOISTURE TO ROTATE SOUTH ACROSS THE AREA TUE-WED
NIGHT FOR WHAT SHOULD BE A PERIOD OF MOSTLY CLOUDY TO CLOUDY SKIES
UNDER THE DEEPER CYCLONIC FLOW. INCREASED CLOUD COVER FOR MUCH OF
THE AREA THESE PERIODS...WHICH WILL ACT TO TEMPER THE DIURNAL RANGE
OF TEMPERATURES. TUE/WED TO BE MUCH MORE OCTOBER LIKE DAYS THAN THE
PAST FEW.
FAVORED A BLEND OF GUIDANCE LOWS/HIGHS TONIGHT/MON. GUIDANCE LOWS
FOR MON NIGHT SIMILAR AND LOOK REASONABLE. WITH INCREASING CLOUDS
AND SOME LOW LEVEL COLD ADVECTION TUE...LEANED TOWARD COOLER OF
GUIDANCE HIGHS. WITH THE CLOUD BLANKET TUE NIGHT FAVORED WARMER OF
GUIDANCE LOWS. FAVORED COOLER GFS MEX MOS AND HPC GUIDANCE HIGHS ON
WED. USED BLEND OF GUIDANCE LOWS FOR WED NIGHT.
.LONG TERM...THURSDAY THROUGH SUNDAY
07/00Z MEDIUM RANGE MODELS SHOW REASONABLE CONSISTENCY WITH EACH
OTHER AS RIDGING ALOFT DEVELOPS ACROSS CENTRAL NOAM FOR THE THU-SUN
PERIOD. ECMWF SHOWS BETTER RUN-TO-RUN CONSISTENCY THAN GFS TO ITS
06/00Z RUN THRU THE PERIOD. GFS ENSEMBLE MEAN TRENDS MORE TOWARD THE
ECMWF RUNS IN THE THU-SAT PERIODS AS THE UPPER LOW/TROUGH MOVES INTO
THE EASTERN CONUS...LENDING TO CONFIDENCE IN THIS SOLUTION. FORECAST
CONFIDENCE GOOD FOR THE DAY 4-7 PERIOD. WITH AREA LOOKING TO BE
UNDER OR JUST EAST OF THE UPPER RIDGE AXIS...CANADIAN HIGH PRESSURE
AT THE SFC EXPECTED TO BRING A DRY...QUIET AND SEASONABLE PERIOD OF
WEATHER TO THE UPPER MIDWEST FOR THU-SUN. MAY BE SOME PATCHY FROST
IN FAVORED LOW LAYING AREAS THU/FRI MORNINGS WITH THE CORE OF THE
COOLER LOW LEVEL AIRMASS AND SFC RIDGE AXIS NEAR/OVER THE AREA.
FAVORED A BLEND OF GFS MEX/ENSEMBLE MOS AND HPC GUIDANCE FOR HIGHS/
LOWS THRU THE PERIOD.
&&
.AVIATION...THROUGH MONDAY
LARGE CHANGES IN STORE FOR THE TAF SITES OVER THE NEXT 24-30HRS AS
VERY WARM/MOIST SWLY FLOW REPLACED BY MUCH COOLER NWLY FLOW AS COLD
FRONT PASSES THE SITES BETWEEN 09Z-13Z. REGION SHOULD BE SEE PLENTY
OF SHOWER/THUNDERSTORMS...PRIMARILY LATER THIS AFTERNOON INTO THE
EARLY EVENING...AND THEN AGAIN LATER IN THE OVERNIGHT AS THE UPPER
SYSTEM FINALLY APPROACHES THE AREA. SWLY FLOW FROM 8-13KTS SHOULD
DROP A LITTLE THIS EVENING...THEN VEER SHARPLY TO WEST/NORTHWEST
WITH FRONTAL PASSAGE...WITH SOME GUSTS POSSIBLE. GIVEN VERY MOIST
PRE-FRONTAL AIRMASS...FORECASTS ARE GENEROUS IN LOW MVFR CEILINGS
POTENTIAL FOR SHOWERS AND STORMS. SOME STORMS WILL HAVE IFR
CEILINGS/VSBYS...ESPECIALLY HEAVIER CORES. CONFIDENCE IN HOW MUCH
THE STRATUS FIELD CLEARS IN WAKE OF COLD FRONT IS NOT HIGH...AND
THUS KEPT CEILINGS LOW THROUGH 18Z ON MONDAY.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...RRS
AVIATION..........BINAU
Hazardous weather outlook, Oct 7, 2:54 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
354 PM CDT SUN OCT 7 2007
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-081000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
354 PM CDT SUN OCT 7 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
A SLOW MOVING COLD FRONT OVER MINNESOTA AND WESTERN IOWA WILL
CONTINUE TO INITIATE RAIN AND SCATTERED THUNDERSTORMS THROUGH
TONIGHT. THUNDERSTORM COVERAGE WILL LIKELY BE HIGHEST THROUGH
EARLY EVENING...AND THEN BECOME MORE SCATTERED OVERNIGHT DESPITE AN
OVERALL INCREASE IN RAIN COVERAGE AND INTENSITY. ORGANIZED SEVERE
WEATHER IS NOT ANTICIPATED THROUGH TONIGHT...HOWEVER...THE POTENTIAL
EXISTS FOR A BRIEF...ISOLATED SEVERE STORM...WITH THE MAIN THREAT
BEING DAMAGING WIND. THE MAIN WINDOW FOR THIS ISOLATED AND BRIEF
SEVERE WEATHER POTENTIAL WILL BE ACROSS SOUTHEAST MINNESOTA AND
NORTHEAST IOWA...THROUGH ABOUT 7 OR 8 PM.
ANY STORM THROUGH TONIGHT WILL HAVE POTENTIAL TO PRODUCE TORRENTIAL
RAINFALL RATES IN EXCESS OF AN INCH PER HOUR DUE TO A VERY MOIST
AIRMASS IN PLACE. A QUICK 1 TO 2 INCHES OF RAIN WOULD NOT BE OUT OF
THE QUESTION FOR AREAS THAT SEE A SLOW MOVING THUNDERSTORM. THIS MAY
CAUSE RAPID STREAM RISES...PONDING ON ROADWAYS AND IN URBAN AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LOW PRESSURE WILL DRIFT OVERHEAD ON MONDAY. DUE TO THE
CLOUD COVER AND LIMITED INSTABILITY...THUNDERSTORMS WILL BECOME
MORE ISOLATED IN NATURE AND TRANSITION TO SHOWERS DURING THE
AFTERNOON HOURS. NO SEVERE WEATHER IS ANTICIPATED. SOME OF THE
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY DOWNPOURS MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT SPOTTER
GROUPS MAY WANT TO STAY ABREAST OF THUNDERSTORM DEVELOPMENT 7 OR 8 PM
IN CASE LOCAL ACTIVATION IS REQUESTED. ANY REPORTS OF RAINFALL WOULD
ALSO BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
DAS/BINAU
Flash Flood, Clayton
- When
- October 7, 5:25 PM CST to 9:00 PM CST
- Where
- Clayton County, 2.97 mi SE of Edgewood to 4.21 mi SW of Elkport
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.646, -91.382
Flash flooding was observed over the intersection of Highway 3 and Highway C7X. Highway C7X between Garber and Edgewood had water over it as well.
Flash Flood, Clayton
- When
- October 7, 5:57 PM CST to 9:00 PM CST
- Where
- Clayton County, 4.15 mi SSW of Elkport to 3.99 mi SW of Elkport
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 42.672, -91.300
Elk Creek rose out of its banks with flooding on Iowa Avenue.
Flash Flood, Clayton
- When
- October 7, 6:26 PM CST to 9:00 PM CST
- Where
- Clayton County, 1.25 mi NNW of Elkport to 2.12 mi NNW of Garber
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.747, -91.288
Water was over the road near the intersection of Harvest Road and Glacier Road. Bear Creek was also reported out of its banks with extensive lowland flooding.
Heavy Rain, Clayton
- When
- October 7, 6:40 PM CST
- Where
- Clayton County, 2.39 mi SE of Edgewood
- Reported by
- COOP Observer
- Coordinates
- 42.643, -91.400
A total of 5.21 inches of rain fell between 2:00 p.m. CST and 6:40 p.m. CST.
Flash Flood, Clayton
- When
- October 7, 6:45 PM CST to 9:00 PM CST
- Where
- Clayton County, 0.55 mi SSE of Edgewood to 2.76 mi S of Littleport
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- COOP Observer
- Coordinates
- 42.663, -91.425
Bear creek flash flooded over Faucet Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Texas, October 7, 20071 death · 1 injured · 2 events
- Rip Current in Florida, October 7, 20071 death · 1 event
- Flash Flood in Iowa, October 7, 2007$500,000 · 1 event
- Cold in California, October 7, 20072 events
- Hail in Minnesota, October 7, 20071.75 in hail · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 7, 20072 events
- Hail in Nebraska, October 7, 20070.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 56769, 56773, 56774, 56771, 56779.